Alert archive / Minnesota / Severe Thunderstorm Warnings in 2016
Severe Thunderstorm Warning 94, NWS Sioux Falls, SD
NWS Sioux Falls, SD issued this severe thunderstorm warning at Jul 5, 2016, 5:57 PM CDT for Lincoln County, Lyon County, Minnesota. It was in force for 36 min. 1 report came from inside the area while it was in force.
The area
The outline as issued, with what was reported inside it.
The facts
- Issued
- Jul 5, 2016, 5:57 PM CDT (22:57 UTC)
- Expired
- Jul 5, 2016, 6:33 PM CDT
- In force
- 36 min
- Issued by
- NWS Sioux Falls, SD
- Area
- Storm-based polygon
- Tornado
- Possible
- Hail
- 1.75 in
- Wind
- 70.0 mph
Counties Lincoln County, MN, Lyon County, MN
The radar
The Sioux Falls radar (KFSD), 124 km from the middle of the area, began a volume at 23:00 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Jul 5, 6:11 PM CDT | HAIL 1 | Minneota, MN | . |
Local storm reports filed while the alert was in force, from inside its polygon or its counties.
Did it verify
Verified. The Iowa Environmental Mesonet's Cow matched one storm report to this severe thunderstorm warning; the first came 14 minutes after it went out.
Cow counts a report within 15 km of the polygon while the warning was in force: a tornado for a tornado warning; hail of 1 inch or more, a gust of 58 mph or more or wind damage for a severe thunderstorm warning; a flash flood report for a flash flood warning.
The watch it was issued in
The SPC watch in force over the same counties when this warning went out.
| Issued | Product | Office | Lasted |
|---|---|---|---|
| Jul 5, 2:06 PM CDT | Tornado Watch | SPC | 6 hr |
The nearest sounding before it
Minneapolis, MN (KMPX), launched 12:00Z, 11.0 hours before the alert went out and 184 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 7 J/kg
- Mixed-layer CIN
- -403 J/kg
- Mixed-layer LCL
- 1497 m above ground
- 0-6 km bulk shear
- 25 kt
- 0-1 km storm-relative helicity
- 117 m²/s²
- 0-3 km storm-relative helicity
- 153 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted.
583
WUUS53 KFSD 052257
SVRFSD
MNC081-083-052345-
/O.NEW.KFSD.SV.W.0094.160705T2257Z-160705T2345Z/
BULLETIN - IMMEDIATE BROADCAST REQUESTED
SEVERE THUNDERSTORM WARNING
NATIONAL WEATHER SERVICE SIOUX FALLS SD
557 PM CDT TUE JUL 5 2016
THE NATIONAL WEATHER SERVICE IN SIOUX FALLS HAS ISSUED A
* SEVERE THUNDERSTORM WARNING FOR...
NORTHEASTERN LINCOLN COUNTY IN SOUTHWESTERN MINNESOTA...
NORTHERN LYON COUNTY IN SOUTHWESTERN MINNESOTA...
* UNTIL 645 PM CDT
* AT 557 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED NEAR IVANHOE...OR
19 MILES WEST OF MARSHALL...MOVING EAST AT 35 MPH.
HAZARD...GOLF BALL SIZE HAIL AND 70 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...PEOPLE AND ANIMALS OUTDOORS WILL BE INJURED. EXPECT HAIL
DAMAGE TO ROOFS...SIDING...WINDOWS...AND VEHICLES. EXPECT
CONSIDERABLE TREE DAMAGE. WIND DAMAGE IS ALSO LIKELY TO
MOBILE HOMES...ROOFS...AND OUTBUILDINGS.
* THIS SEVERE THUNDERSTORM WILL BE NEAR...
MINNEOTA AROUND 610 PM CDT.
GHENT AND CAMDEN STATE PARK AROUND 620 PM CDT.
MARSHALL AROUND 630 PM CDT.
OTHER LOCATIONS IMPACTED BY THIS SEVERE THUNDERSTORM INCLUDE LYND.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE IMMEDIATELY TO SHELTER INSIDE A STRONG BUILDING. STAY
AWAY FROM WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
MINNESOTA.
LAT...LON 4463 9561 4429 9570 4446 9629 4463 9623
TIME...MOT...LOC 2257Z 283DEG 31KT 4450 9617
TORNADO...POSSIBLE
HAIL...1.75IN
WIND...70MPH
$$
CHAPMAN2 follow-up statements
199
WWUS53 KFSD 052325
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
625 PM CDT TUE JUL 5 2016
MNC081-052334-
/O.CAN.KFSD.SV.W.0094.000000T0000Z-160705T2345Z/
LINCOLN MN-
625 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHEASTERN LINCOLN COUNTY IS
CANCELLED...
THE SEVERE THUNDERSTORM WHICH PROMPTED THE WARNING HAS MOVED OUT OF
THE WARNED AREA. THEREFORE...THE WARNING HAS BEEN CANCELLED.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
MINNESOTA.
LAT...LON 4463 9561 4429 9570 4442 9608 4463 9597
TIME...MOT...LOC 2324Z 250DEG 55KT 4461 9563
$$
MNC083-052345-
/O.CON.KFSD.SV.W.0094.000000T0000Z-160705T2345Z/
LYON MN-
625 PM CDT TUE JUL 5 2016
...A SEVERE THUNDERSTORM WARNING REMAINS IN EFFECT UNTIL 645 PM CDT
FOR NORTHERN LYON COUNTY...
AT 624 PM CDT...A SEVERE THUNDERSTORM WAS LOCATED OVER
COTTONWOOD...OR 13 MILES NORTHEAST OF MARSHALL...MOVING EAST AT 65
MPH.
HAZARD...60 MPH WIND GUSTS.
SOURCE...RADAR INDICATED.
IMPACT...EXPECT DAMAGE TO ROOFS...SIDING...AND TREES.
THIS SEVERE THUNDERSTORM WILL REMAIN OVER MAINLY RURAL AREAS OF
NORTHERN LYON COUNTY.
PRECAUTIONARY/PREPAREDNESS ACTIONS...
FOR YOUR PROTECTION MOVE TO AN INTERIOR ROOM ON THE LOWEST FLOOR OF A
BUILDING.
PREPARE IMMEDIATELY FOR LARGE HAIL AND DAMAGING WINDS. PEOPLE OUTSIDE
SHOULD MOVE TO A SHELTER...INSIDE A STRONG BUILDING AND AWAY FROM
WINDOWS.
&&
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
MINNESOTA.
LAT...LON 4463 9561 4429 9570 4442 9608 4463 9597
TIME...MOT...LOC 2324Z 250DEG 55KT 4461 9563
TORNADO...POSSIBLE
HAIL...<.75IN
WIND...60MPH
$$
CHAPMAN894
WWUS53 KFSD 052333
SVSFSD
SEVERE WEATHER STATEMENT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
633 PM CDT TUE JUL 5 2016
MNC083-052342-
/O.CAN.KFSD.SV.W.0094.000000T0000Z-160705T2345Z/
LYON MN-
633 PM CDT TUE JUL 5 2016
...THE SEVERE THUNDERSTORM WARNING FOR NORTHERN LYON COUNTY IS
CANCELLED...
THE STORM WHICH PROMPTED THE WARNING HAS WEAKENED BELOW SEVERE
LIMITS...AND NO LONGER POSE AN IMMEDIATE THREAT TO LIFE OR PROPERTY.
THEREFORE...THE WARNING HAS BEEN CANCELLED. HOWEVER GUSTY WINDS ARE
STILL POSSIBLE WITH THIS THUNDERSTORM.
A TORNADO WATCH REMAINS IN EFFECT UNTIL 900 PM CDT FOR SOUTHWESTERN
MINNESOTA.
LAT...LON 4463 9561 4429 9570 4442 9608 4463 9597
TIME...MOT...LOC 2331Z 283DEG 31KT 4459 9553
$$
CHAPMANWhat forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Sioux Falls, SD wrote its last area forecast discussion before this severe thunderstorm warning went out at Jul 5, 3:40 PM CDT, 2 hours 17 minutes earlier.
Area forecast discussion, Jul 5, 3:40 PM CDT, 2 hours 17 minutes before
Area Forecast Discussion National Weather Service Sioux Falls SD 340 PM CDT TUE JUL 5 2016 .SHORT TERM...(This evening through Wednesday) Issued at 340 PM CDT Tue Jul 5 2016 Surge of lower to mid 70s dewpoints has pushed into the eastern two- thirds of the FSD CWA by early afternoon. This generally a result of strong cap in place across the area, a very unstable mid-level layer which has kept spotty ACCAS showers and storms across the southern portions of the CWA through the day. Clouds have somewhat limited the warming potential as well, enhancing the strength of the surface- based cap, but perhaps helping to partially erode some of the warm layer aloft with evaporative cooling for some locations. Focus for tonight is on the severe weather threat. Convection has initiated in the last hour just to the east of KPIR, in area of lift noted pushing out across western South Dakota along disturbance on tail of wave moving along the International Border. Temps a touch cooler in mid-levels as well toward northwestern CWA, but from near- surface conditions, the storm remains somewhat elevated in trailing the triple point near surface wave northeast of KHON. Lift with this wave likely to favor more northern portions of the frontal and post- frontal convergence axes, but eventually shear in the 0-3km layer suggests enough organization that should be able to overcome the cap and progress east/southeast into a very potentially unstable air mass. Threats would start primarily as hail and wind, perhaps an isolated tornado closer to Highway 14, but organization into more linear structures suggesting a shift toward a higher wind threat with smaller hail sizes. Winds perhaps as high as 80 to 90 mph north of Interstate 90. DCAPE with the steep off-surface lapse rates very high. Given large potential CAPE, hail up to 2 inches in diameter likely in initial supercell storms toward the northern CWA. By 03-04z, likely that outflow reinforced frontal boundary likely to push into the far southern CWA. As secondary energy slides across Nebraska, will likely see resurgence of some convection moving east northeast toward the lower Missouri valley and northwest Iowa a couple hours after initial frontal convection. These storms would have a lesser threat, but still could produce some isolated severe hail or wind through 06-07z. For Wednesday, moist and unstable air with strong east/west banding spreads back northwest and north into and across the Missouri River area, but it appears that despite MLCAPE headed back up to 2000-4000 J/kg, decent CIN of 100-200 J/kg will hold off storms for most of the day. The boundary at the surface will be diffuse, but enough cooling tonight is expected to hold high temperatures Wednesday to the 85 to 90 range, and that will help prevent much if any initiation of storms during the day. However, there will be some chance west of the James River by the end of the day, in line with development of severe storms west of our forecast area as projected by SPC. .LONG TERM...(Wednesday night through Tuesday) Issued at 340 PM CDT Tue Jul 5 2016 Scattered to numerous storms should spread over the area from the west Wednesday night, with existing storms, possibly in the form of an MCS, taking advantage of the continuing strong CAPE with some becoming severe. Storms will be affecting the area most of the night, with repeat/training storms and some westward propagation of any MCS possible in the very favorable westerly upper flow over the lower level thermal and moisture banding. A decent mid level short wave, which has been shown by models the past couple of days, will be moving over the area during the night and will aid continued development. Locally heavy rain and possibly even flash flooding still appears to be a threat along with severe weather, but the likely complicated convective pattern seems to prohibit defining a greatest threat for now, and that threat could even be north of the greatest severe threat. No flash flood watch for now, especially given the recent fairly dry weather, but we will see if the threat will become better defined in the next 12 to 24 hours. Low temperatures Wednesday night will vary from the mid 60s north to around 70 along the Missouri River. Thursday will bring the arrival of a trough and cold front on the heels of Wednesday night activity, and MLCAPE again up to 4000 J/kg over the southeast part of the area. A risk of severe as depicted by SPC seems right, especially given the decent dynamics provided by the upper trough. High temperatures should be in the 80s area wide. The EC has come around some to the cooler weather for friday, followed by slow but steady warming from the west over the weekend into early next week, as an upper ridge builds over the plains ahead of an unusually strong July Pacific coast trough. Decent drying should survive a couple of days of warm advection, with the chance of storms reappearing very slowly late in the weekend into early next week, as the moisture only slowly returns. With the upper ridge developing between upper troughs, instead of building strongly north from the southwest and southern plains, the warming should be modest, with a return to 90s hard to come by. && .AVIATION...(For the 18Z TAFS through 18Z Wednesday afternoon) Issued at 115 PM CDT Tue Jul 5 2016 Main aviation concern is potential convection and associated hazards for later this afternoon and evening. At this time, appears as if KHON should be spared development with surface wave and associated low level convergence poised to pass the area by mid afternoon. KFSD will have some challenge getting development to extend deeper into the capping inversion, but would be most likely by very late afternoon and very early evening. Slowing boundary and deeper moisture could bring a little better chance for a storm by early to mid evening around KSUX. Threat for hail and strong winds with any storms, but very conditional on development. Otherwise, potential if front/outflow manages to stall near the southern edge of the CWA that KSUX could manage to sneak in a little mvfr ceiling or visibility after 08z through early to mid morning, but too low probability to mention at this time. && .FSD Watches/Warnings/Advisories... SD...None. MN...None. IA...None. NE...None. && SHORT TERM...Chapman LONG TERM... AVIATION...Chapman
Hazardous weather outlook, Jul 5, 4:08 PM CDT, 1 hour 49 minutes before
HAZARDOUS WEATHER OUTLOOK...UPDATED NATIONAL WEATHER SERVICE SIOUX FALLS SD 408 PM CDT TUE JUL 5 2016 MNZ071-072-080-081-SDZ039-040-062115- LINCOLN MN-LYON MN-MURRAY-COTTONWOOD-KINGSBURY-BROOKINGS- 408 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTHWEST MINNESOTA AND EAST CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING WILL END BY MIDNIGHT. A FEW SEVERE STORMS ARE LIKELY THIS EVENING WITH HAIL TO THE SIZE OF TENNIS BALLS...WIND GUSTS TO 70 MPH AND ISOLATED TORNADOES. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN BY WEDNESDAY EVENING. WHILE THUNDERSTORM COVERAGE WILL LIKELY BE HIGHER...THE SEVERE THREAT WILL BE MORE ISOLATED. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE. THURSDAY WILL BRING ANOTHER ROUND OF POTENTIAL SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL LIKELY THROUGH THE EVENING. IAZ001>003-012>014-020>022-031-032-MNZ089-090-097-098-NEZ013-014- SDZ038-052>071-062115- LYON IA-OSCEOLA-DICKINSON-SIOUX-O'BRIEN-CLAY IA-PLYMOUTH-CHEROKEE- BUENA VISTA-WOODBURY-IDA-NOBLES-JACKSON-PIPESTONE-ROCK-DIXON- DAKOTA-BEADLE-JERAULD-SANBORN-MINER-LAKE-MOODY-BRULE-AURORA- DAVISON-HANSON-MCCOOK-MINNEHAHA-CHARLES MIX-DOUGLAS-HUTCHINSON- TURNER-LINCOLN SD-BON HOMME-YANKTON-CLAY SD-UNION- 408 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF NORTHWEST IOWA...WEST CENTRAL IOWA...SOUTHWEST MINNESOTA...NORTHEAST NEBRASKA...CENTRAL SOUTH DAKOTA...EAST CENTRAL SOUTH DAKOTA... SOUTH CENTRAL SOUTH DAKOTA AND SOUTHEAST SOUTH DAKOTA. .DAY ONE...TONIGHT SCATTERED TO NUMEROUS THUNDERSTORMS THIS EVENING WILL END BY MIDNIGHT. A FEW SEVERE STORMS ARE LIKELY THIS EVENING WITH HAIL TO THE SIZE OF GOLF BALLS...AND WIND GUSTS TO 60 MPH. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY EVENING. WHILE THUNDERSTORM COVERAGE WILL LIKELY BE HIGHER...THE SEVERE THREAT WILL BE MORE ISOLATED. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE. THURSDAY WILL BRING ANOTHER ROUND OF POTENTIAL SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE LIKELY THIS EVENING. SDZ050-062115- GREGORY- 408 PM CDT TUE JUL 5 2016 THIS HAZARDOUS WEATHER OUTLOOK IS FOR PORTIONS OF SOUTH CENTRAL SOUTH DAKOTA. .DAY ONE...TONIGHT A FEW THUNDERSTORMS ARE POSSIBLE INTO MID EVENING. AN ISOLATED SEVERE STORM WITH HALF DOLLAR SIZE HAIL AND GUSTS TO 60 MPH IS POSSIBLE. .DAYS TWO THROUGH SEVEN...WEDNESDAY THROUGH MONDAY THUNDERSTORMS ARE EXPECTED TO DEVELOP AGAIN WEDNESDAY EVENING. WHILE THUNDERSTORM COVERAGE WILL LIKELY BE HIGHER...THE SEVERE THREAT WILL BE MORE ISOLATED. HAIL TO THE SIZE OF QUARTERS AND WIND GUSTS TO 60 MPH WILL BE POSSIBLE. HEAVY RAIN WILL ALSO BE POSSIBLE. THURSDAY WILL BRING ANOTHER ROUND OF POTENTIAL SEVERE WEATHER. .SPOTTER INFORMATION STATEMENT... SPOTTER ACTIVATION WILL BE POSSIBLE THROUGH SUNSET.
In the hours before
Local storm report, Jul 5, 4:58 PM CDT, 59 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
458 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0450 PM HAIL 10 SSE HURON 44.23N 98.14W
07/05/2016 E1.75 INCH BEADLE SD TRAINED SPOTTER
.
&&
AFLocal storm report, Jul 5, 5:00 PM CDT, 57 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
500 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0449 PM HAIL BADGER 44.48N 97.21W
07/05/2016 E0.75 INCH KINGSBURY SD TRAINED SPOTTER
.
&&
AFLocal storm report, Jul 5, 5:06 PM CDT, 51 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
506 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0420 PM HAIL 3 WNW VIRGIL 44.31N 98.48W
07/05/2016 E2.75 INCH BEADLE SD LAW ENFORCEMENT
RELAYED BY WFO ABR.
&&
AFLocal storm report, Jul 5, 5:13 PM CDT, 44 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
513 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0445 PM HAIL BADGER 44.49N 97.21W
07/05/2016 E1.00 INCH KINGSBURY SD TRAINED SPOTTER
.
&&
AFLocal storm report, Jul 5, 5:20 PM CDT, 37 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
520 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0453 PM HAIL 5 N ARLINGTON 44.43N 97.13W
07/05/2016 E0.75 INCH BROOKINGS SD TRAINED SPOTTER
TIME ESTIMATED FROM RADAR.
&&
AFLocal storm report, Jul 5, 5:34 PM CDT, 23 minutes before
PRELIMINARY LOCAL STORM REPORT
NATIONAL WEATHER SERVICE SIOUX FALLS SD
534 PM CDT TUE JUL 5 2016
..TIME... ...EVENT... ...CITY LOCATION... ...LAT.LON...
..DATE... ....MAG.... ..COUNTY LOCATION..ST.. ...SOURCE....
..REMARKS..
0531 PM HAIL 5 N BROOKINGS 44.38N 96.79W
07/05/2016 E1.75 INCH BROOKINGS SD TRAINED SPOTTER
.
&&
AFThe office that day
Everything else NWS Sioux Falls, SD issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Jul 5, 5:30 PM CDT | Severe Thunderstorm Warning | FSD | Lincoln, Lyon | 30 min |
Nearby
Severe Thunderstorm Warnings in Minnesota, 2016Every severe thunderstorm warning in 2016
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; local storm reports from the same archive; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.